Illinois, 2013Tornadoes and Flash Flooding in Illinois, May 31, 2013
May 31, 2013 · NWS ILX · 38 events in 18 counties and zones
An approaching cold front brought showers and thunderstorms to central Illinois during the evening of May 31st. Many of the storms became severe, producing widespread wind damage across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front brought showers and thunderstorms to central Illinois during the evening of May 31st. Many of the storms became severe, producing widespread wind damage across the area. Two tornadoes briefly touched down as well. The first tornado occurred in Decatur in Macon County, while the second one touched down just southeast of Westville in Vermilion County. In addition, excessive rainfall rates of 2 to 3 inches per hour associated with some of the storms produced localized flash flooding that lingered into the morning hours of June 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 2:01 PM CST, 59 minutes earlier.
Area forecast discussion, May 31, 2:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT FRI MAY 31 2013
.DISCUSSION...
ISSUED 245 PM CDT FRI MAY 31 2013
ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WAS TRACKING ENE ACROSS
CENTRAL THRU EAST CENTRAL AND SOUTHEAST ILLINOIS EARLY THIS
AFTERNOON. THIS IS KEEPING TEMPERATURES AT BAY...AT LEAST EARLY
THIS AFTERNOON...WITH READINGS MOSTLY IN THE LOW TO MID 70S...WITH
A FEW LOW 80S OVER EXTREME SE IL WHERE THE THICKER CLOUD COVER AND
RAIN HAS STAYED AWAY FROM FOR NOW. DUE TO THE CLOUD COVER AND RAIN
OVER MOST OF THE AREA...INSTABILITY HAS BEEN HELD DOWN SOME WITH
THE HIGHER CAPES ACRS FAR EAST AND SOUTHEAST ILLINOIS.
SHORT TERM...TONIGHT THROUGH MONDAY
ENHANCED FLASH FLOOD THREAT SETTING UP TONIGHT INTO SATURDAY
MORNING FOR AREAS SOUTH OF A SPRINGFIELD TO CHAMPAIGN LINE.
MODELS IN GENERAL AGREEMENT WITH THE SLOW MOVING UPPER SYSTEM
OUT TO OUR NORTHWEST AND THE ATTENDANT COLD FRONT...THAT IS
EXPECTED TO PUSH ACRS OUR AREA SATURDAY. BUT BEFORE THAT
HAPPENS...SEVERAL OF THE CONVECTIVE ALLOWING MODELS HAVE BEEN
ADVERTISING THE THREAT FOR THE DEVELOPMENT OF A LARGE AND SLOW
MOVING MCS ACROSS PARTS OF SOUTH CENTRAL MO ENE INTO SOUTH CENTRAL
AND SE IL LATER THIS EVENING AS THE COMBINATION OF HIGH 850 MB
THETA-E AIR AND IMPRESSIVE MOISTURE TRANSPORT NORTHWARD INTO THE
REGION POINTS TO THE POTENTIAL FOR EXCESSIVE RAINFALL AMOUNTS.
THIS MORNINGS 850 MB CHART SHOWED DEW POINTS IN THE 15-18 DEGREE C
RANGE TO THE SOUTH OF THE AREA AND AS THE LOW LEVEL JET INCREASES
TONIGHT...THERE WILL BE PLENTY OF DEEP TROPICAL MOISTURE ADVECTING
NORTHWARD INTO SOUTHERN ILLINOIS. NAM-WRF FORECAST SOUNDINGS SHOWING
A WARM CLOUD DEPTH OF 12000 FEET OVER PARTS OF SOUTHERN IL LATER
THIS EVENING WITH PRECIP WATER VALUES OF CLOSE TO 2 INCHES IN PARTS
OF SOUTH CENTRAL MO AND SOUTHERN IL. IT APPEARS THE RIVERS IN EAST
CENTRAL AND PARTS OF SOUTHEAST ILLINOIS HAVE A HIGHER PROBABILITY
FOR SEEING SIGNIFICANT RISES IN RIVER LEVELS LATER TONIGHT AND
THRU THE WEEKEND...WHEREAS THE NORTHERN BASINS APPEAR TO BE TOO
FAR NORTH THIS TIME FOR THE SIGNIFICANT RAINFALL. HOWEVER...UNTIL
WE SEE THIS SCENARIO START TO EVOLVE LATE THIS AFTERNOON AND
EVENING...WE ARE PLANNING ON KEEPING THE CURRENT FLASH FLOOD WATCH
GOING THRU SATURDAY (SEE THE HYDRO SECTION BELOW). THE COMBINATION
OF DEEP LAYER SHEAR AND SOME INSTABILITY...ESPECIALLY ACRS THE
SOUTH...SUGGESTS THE SEVERE THREAT WILL CONTINUE OVER THE AREA
TONIGHT...WITH WIND AND HAIL THE PRIMARY THREATS.
CONVECTION SHOULD BEGIN TO WIND DOWN SATURDAY MORNING AS THE MCS
TRACKS FURTHER OFF TO OUR EAST AND SOUTH. THEN OUR ATTENTION TURNS
TO THE COLD FRONT WHICH WILL FINALLY BE ON THE MOVE ACROSS OUR
FORECAST AREA SATURDAY AFTERNOON. JUST WHAT AFFECT THE OVERNIGHT
AND MORNING CONVECTION HAS ON ANY REDEVELOPMENT TOMORROW AFTERNOON
IS A REAL CHALLENGE THIS FAR OUT AS EACH MODEL HAS A DIFFERENT
SCENARIO. IT STILL APPEARS AREAS MAINLY EAST OF I-55 STAND THE BEST
CHANCE FOR SEEING THE POTENTIAL FOR REDEVELOPMENT AND POSSIBLE SEVERE
TOMORROW AFTERNOON. THE SHOWER THREAT SHOULD PROGRESS EAST TOMORROW
EVENING ALONG WITH THE COLD FRONT SO WILL START TO SHAVE THE POPS BACK
LATER SATURDAY NIGHT...WITH COOLER AND DRIER WEATHER SETTLING IN FOR
THE REST OF THE WEEKEND AND EARLY NEXT WEEK.
LONG TERM...TUESDAY THROUGH FRIDAY
AS THE SLOW MOVING UPPER LEVEL LOW SHIFTS AWAY FROM OUR AREA EARLY
NEXT WEEK...WE SHOULD SEE WEAK UPPER LEVEL RIDGING BUILD IN FOR A
DAY OR TWO BEFORE ANOTHER SLOW MOVING UPPER WAY TRACKS ACRS THE
NORTHERN PLAINS AND APPROACHES OUR AREA LATE TUESDAY NIGHT INTO
WEDNESDAY. THIS SHOULD PROVIDE US WITH THE NEXT CHANCE FOR SHOWERS
AND THUNDERSTORMS STARTING IN THE FAR WEST LATE TUESDAY NIGHT AND
A BETTER CHANCE FOR SHOWERS WEDNESDAY INTO THURSDAY BEFORE THE UPPER
SYSTEM FINALLY PUSHES OFF TO OUR EAST LATE THU INTO FRIDAY. TEMPERATURES
WILL START OUT A BIT BELOW NORMAL EARLY NEXT WEEK BUT SHOULD
RETURN TO NORMAL BY THURSDAY AND FRIDAY.
SMITH
&&
.AVIATION...
ISSUED 1245 PM CDT FRI MAY 31 2013
AREA OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO
WORK ITS WAY EASTWARD ACROSS CENTRAL ILLINOIS THIS AFTERNOON.
LIGHT RAIN IS ALREADY FALLING AT MOST OF THE TERMINALS AND SHOULD
REACH KCMI BY 19Z. OTHER THAN A BRIEF PERIOD OF MVFR CEILINGS
ALONG/AHEAD OF THE ADVANCING SHOWERS...VFR CEILINGS WILL PREVAIL
THROUGH THE AFTERNOON. BASED ON UPSTREAM RADAR MOSAIC...IT APPEARS
SCATTERED SHOWERS WILL LINGER AT BOTH KPIA AND KBMI UNTIL EARLY
EVENING. AFTER THAT...EMPHASIS FOR WIDESPREAD CONVECTION WILL
SHIFT SOUTH TONIGHT. LATEST HIGH-RES MODELS ARE SUGGESTING PERIODS
OF SHOWERS/THUNDER TRAINING OVER PORTIONS OF SOUTH-CENTRAL
ILLINOIS THROUGH THE OVERNIGHT HOURS. STILL SOME QUESTION AS TO
EXACTLY WHERE THE HEAVY RAIN AXIS WILL SET UP...WITH THE I-72
TERMINALS LIKELY ALONG THE NORTHERN EDGE OF THE RAIN AREA. HAVE
INCLUDED PREDOMINANT RAIN WITH VCTS BETWEEN 03Z AND 10Z
ACCORDINGLY AT KSPI...KDEC...AND KCMI. AFTER THAT...LARGELY DRY
CONDITIONS SHOULD EXIST SATURDAY MORNING AHEAD OF AN APPROACHING
COLD FRONT. WINDS WILL SHIFT TO THE SW AHEAD OF THE
BOUNDARY...HOWEVER ANY CONVECTION SHOULD DEVELOP AFTER 18Z
PRIMARILY ALONG/EAST OF I-55.
BARNES
&&
.HYDROLOGY...
ISSUED 245 PM CDT FRI MAY 31 2013
WILL CONTINUE TO HOLD ON TO THE CURRENT FLASH FLOOD WATCH BUT
TRENDS IN MODELS WERE SUGGESTING THE EMPHASIS IS SHIFTING FURTHER
SOUTH...WHICH IS ACTUALLY GOOD NEWS FOR THE DRENCHED SPOON AND
ILLINOIS BASINS. AS IT APPEARS NOW...THE SANGAMON...WABASH AND
LITTLE WABASH...AND EMBARRAS BASINS HAVE THE BETTER CHANCES FOR
SEEING 2 TO 3 INCHES OF RAIN TONIGHT AS A LARGE CONVECTIVE COMPLEX
DEVELOPS ACROSS SOUTH CENTRAL MISSOURI ENE INTO SOUTH CENTRAL IL.
IF THIS DOES OCCUR...WE SHOULD NOT ONLY SEE AN ENHANCED FLASH FLOOD
POTENTIAL BUT SIGNIFICANT RIVER FLOODING WILL OCCUR THIS WEEKEND.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, May 31, 2:21 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT FRI MAY 31 2013
ILZ027>031-036-037-040-041-047>050-011100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
321 PM CDT FRI MAY 31 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A
FEW OF THE STORMS COULD PRODUCE GUSTY WINDS...SMALL HAIL...AND
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL CONTINUE INTO SATURDAY AS A COLD
FRONT PUSHES THROUGH THE REGION. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE FOCUSED FURTHER EAST AHEAD OF THE FRONT...MAINLY
ALONG AND EAST OF THE I-55 CORRIDOR SATURDAY AFTERNOON AND
EVENING.
FLOODING WILL CONTINUE ALONG MANY AREA RIVERS...INCLUDING THE
ILLINOIS...THE SPOON...AND THE MACKINAW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ038-042>046-051>053-011100-
CHAMPAIGN-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-PIATT-SANGAMON-
VERMILION-
321 PM CDT FRI MAY 31 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE
STORMS COULD PRODUCE GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL. AT THIS TIME...IT APPEARS THE FOCUS FOR THE HEAVIEST
RAIN WILL SET UP JUST SOUTH OF THE AREA...PRIMARILY ALONG AND
SOUTH OF A TAYLORVILLE TO PARIS LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING COLD FRONT
ON SATURDAY. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR SEVERE
WEATHER WILL BE FOCUSED ALONG AND EAST OF I-55 SATURDAY AFTERNOON
AND EVENING. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.
DUE TO RECENT HEAVY RAINFALL...FLOODING WILL DEVELOP ALONG THE
SANGAMON RIVER OVER THE NEXT FEW DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ054>057-061>063-066>068-071>073-011100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
321 PM CDT FRI MAY 31 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TONIGHT. WITH THUNDERSTORM CELLS TRAINING OVER THE SAME
LOCATIONS...HEAVY RAINFALL OF ONE TO THREE INCHES IS EXPECTED.
THIS COULD LEAD TO FLASH FLOODING IN MANY LOW-LYING AND FLOOD
PRONE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING COLD FRONT
ON SATURDAY. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL SATURDAY AFTERNOON AND EVENING.
DUE TO RECENT HEAVY RAINFALL...FLOODING WILL DEVELOP ALONG THE
LITTLE WABASH AND EMBARRAS RIVERS OVER THE NEXT FEW DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. RAINFALL TOTALS AND
ANY REPORTS OF FLASH FLOODING WILL BE GREATLY APPRECIATED.
BARNES
In the hours before
Local storm report, May 31, 12:31 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
131 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 6 W BROOKLYN 40.23N 90.88W
05/30/2013 SCHUYLER IL PARK/FOREST SRVC
SOME SMALL TREES BLOWN DOWN AT THE WEINBERG KING STATE
FISH AND WILDLIFE AREA. LARGER TREES BLOWN DOWN ALONG
HIGHWAY 101 EAST OF AUGUSTA NEAR THE SCHUYLER AND HANCOCK
COUNTY LINE.
&&
07Local storm report, May 31, 2:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 3 S PETERSBURG 39.97N 89.85W
05/30/2013 MENARD IL LAW ENFORCEMENT
A FEW TREES BLOWN DOWN AT NEW SALEM STATE PARK ALONG
STATE HIGHWAY 97.
&&
07Event by event
25 thunderstorm wind, 10 flash flood, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Tazewell
- When
- May 31, 3:00 PM CST to 3:05 PM CST
- Where
- Tazewell County, 1 mi SSW of Morton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 40.607, -89.457
Several tree branches were blown down at Queenwood and Main Street in Morton.
Flash Flood, Tazewell
- When
- May 31, 3:40 PM CST to 9:30 PM CST
- Where
- Tazewell County, 2.31 mi ESE of Parkland to 0.96 mi WSW of Winkel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.436, -89.710
Slow moving thunderstorms created rainfall rates of 1.00 to 2.00 inches per hour over already saturated ground due to flash flooding the previous night in southern and eastern Tazewell County. Numerous roads were flooded and one vehicle rescue was made. Rainfall totals from May 30th through the 31st ranged from 4.00 to 7.00 inches.
Flash Flood, Woodford
- When
- May 31, 4:00 PM CST to 9:30 PM CST
- Where
- Woodford County, 0.96 mi S of Deer Creek to 0.43 mi SSE of Goodfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.616, -89.328
Slow moving thunderstorms produced 3.00 to 4.00 inches on already saturated ground, producing widespread flash flooding in southern Woodford County. Numerous rural roads were inundated and impassable as a result of the flash flooding.
Flash Flood, McLean
- When
- May 31, 4:10 PM CST to 9:30 PM CST
- Where
- McLean County, 2.57 mi NW of Stanford to 4.93 mi E of Weston
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.455, -89.266
Slow moving thunderstorms produced 3.00 to 4.00 inches of rain on already saturated ground, producing widespread flash flooding in northwest and northern Mc Lean County. Numerous rural roads were flooded, with the greatest impact from Carlock to Chenoa were many roads were impassable.
Thunderstorm Wind, Christian
- When
- May 31, 8:00 PM CST to 8:05 PM CST
- Where
- Christian County, 0.53 mi E of Morrisonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.420, -89.460
A large tree limb was blown onto a vehicle.
Thunderstorm Wind, Christian
- When
- May 31, 8:07 PM CST to 8:12 PM CST
- Where
- Christian County, 0.8 mi ESE of Kincaid
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.577, -89.406
A tree was blown onto a house in Jeiseyville just southeast of Kincaid.
Thunderstorm Wind, Christian
- When
- May 31, 8:07 PM CST to 8:12 PM CST
- Where
- Christian County, Edinburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 39.650, -89.380
A large tree was blown onto a trailer.
Thunderstorm Wind, Christian
- When
- May 31, 8:15 PM CST to 8:20 PM CST
- Where
- Christian County, Taylorville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.550, -89.300
A small machine shed was destroyed near Taylorville.
Thunderstorm Wind, Menard
- When
- May 31, 8:15 PM CST to 8:20 PM CST
- Where
- Menard County, Lincns New Salem St
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.970, -89.830
Several trees were blown down near New Salem Park and Highway 97.
Thunderstorm Wind, De Witt
- When
- May 31, 8:30 PM CST to 8:35 PM CST
- Where
- De Witt County, Wapella
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.220, -88.970
Several tree limbs were blown down in Wapella.
Flash Flood, Sangamon
- When
- May 31, 8:45 PM CST to 11:59 PM CST
- Where
- Sangamon County, 3.29 mi WSW of New Berlin to 0.23 mi WSW of Lowder
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.697, -89.975
Slow moving thunderstorms produced 1.50 to 3.00 inches of rain on already saturated ground in a two hour period during the late evening across much of Sangamon County. This rapidly produced flash flooding which made many roads impassable. Numerous vehicles became trapped in the rapidly rising water in the city of Springfield, where several water rescues were made. Many rural roads were closed, especially to the south and east of the Springfield metro area. The flash flooding continued through the night, and into June 1st.
Thunderstorm Wind, Piatt
- When
- May 31, 8:50 PM CST to 8:55 PM CST
- Where
- Piatt County, Cisco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -88.730
Trees were blown down on Route 32 near Cisco.
Thunderstorm Wind, Shelby
- When
- May 31, 8:55 PM CST to 9:00 PM CST
- Where
- Shelby County, 2.25 mi ENE of Lakewood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.330, -88.860
A window was blown out of a house.
Thunderstorm Wind, Macon
- When
- May 31, 9:00 PM CST to 9:05 PM CST
- Where
- Macon County, 1.06 mi E of Decatur
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.850, -88.930
Numerous large tree branches were blown down.
Thunderstorm Wind, Piatt
- When
- May 31, 9:00 PM CST to 9:05 PM CST
- Where
- Piatt County, Monticello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.030, -88.570
A cable line was blown down in Monticello.
Thunderstorm Wind, Piatt
- When
- May 31, 9:00 PM CST to 9:05 PM CST
- Where
- Piatt County, Milmine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.900, -88.650
Power lines were blown down in Milmine.
Tornado, Macon
- When
- May 31, 9:03 PM CST to 9:07 PM CST
- Where
- Macon County, 1.98 mi WNW of Decatur to 1.28 mi N of Decatur
- Rating
- EF1
- Path length
- 1.99 mi
- Path width
- 100 yd
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 39.859, -88.986
A tornado touched down at 10:03 PM CDT on the northwest side of Decatur near the intersection of Division Street and Summit Avenue. The tornado tracked northeastward through Graceland Cemetery, across Oakland Avenue, and just south of the Decatur Memorial Hospital before dissipating near East Maywood Court at 10:07 PM CDT. Numerous trees and tree branches were blown down along the path of the tornado, with the most significant tree damage occurring in Graceland Cemetery. The Plaza TV shop on Oakland Avenue lost its roof and suffered broken windows and siding damage. Other minor roofing damage occurred along the path of the tornado, with numerous trees and tree branches knocked down for several blocks south of the tornado as well. No injuries were reported.
Thunderstorm Wind, Macon
- When
- May 31, 9:10 PM CST to 9:15 PM CST
- Where
- Macon County, Argenta
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -88.820
Two power poles and several power lines were blown down. Minor damage occurred to three houses.
Thunderstorm Wind, Macon
- When
- May 31, 9:10 PM CST to 9:15 PM CST
- Where
- Macon County, Argenta
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $213,000
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -88.820
The roof of a house was severely damaged in Argenta. A large tree fell on a house and several other trees were damaged as well.
Thunderstorm Wind, Macon
- When
- May 31, 9:10 PM CST to 9:15 PM CST
- Where
- Macon County, 2 mi S of Argenta
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 39.951, -88.820
Outbuildings and grain bins were damaged 2 miles south of Argenta.
Thunderstorm Wind, Piatt
- When
- May 31, 9:15 PM CST to 9:20 PM CST
- Where
- Piatt County, Bement
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -88.570
A tree was blown down across a road in Bement.
Flash Flood, Logan
- When
- May 31, 9:20 PM CST to 11:59 PM CST
- Where
- Logan County, 0.77 mi SSW of Cornland to 1.94 mi SSE of Latham
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.919, -89.404
Slow moving thunderstorms produced 1.50 to 2.00 inches of rain on already saturated ground in a two hour period during the late evening across southeast Logan County. This rapidly produced flash flooding which made many rural roads impassable. State Route 121 near Latham was closed much of the night due to the flooding. The flash flooding continued through the night, and into June 1st.
Thunderstorm Wind, Effingham
- When
- May 31, 9:30 PM CST to 9:35 PM CST
- Where
- Effingham County, Dieterich
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Public
- Coordinates
- 39.070, -88.370
A grain bin was toppled over onto another grain bin. A storage building lost its roof and numerous trees were blown down.
Flash Flood, Macon
- When
- May 31, 9:30 PM CST to 11:59 PM CST
- Where
- Macon County, 2.89 mi SSE of Niantic to 4.03 mi NNE of Newburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.811, -89.149
Slow moving thunderstorms produced 1.50 to 2.50 inches of rain on already saturated ground in a two hour period during the late evening across northwest and northern Macon County. This rapidly produced flash flooding which made many rural roads impassable. State Route 121 from Warrensburg to the Logan County line was closed much of the night due to the flooding. The flash flooding continued through the night, and into June 1st.
Thunderstorm Wind, Champaign
- When
- May 31, 9:35 PM CST to 9:40 PM CST
- Where
- Champaign County, Champaign
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.120, -88.250
A large tree branch was blown down onto Springfield Avenue in Champaign.
Hail, Vermilion
- When
- May 31, 10:00 PM CST to 10:01 PM CST
- Where
- Vermilion County, Rankin
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -87.880
Thunderstorm Wind, Clark
- When
- May 31, 10:15 PM CST to 10:20 PM CST
- Where
- Clark County, Martinsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.330, -87.880
A tree was blown down across a road in Martinsville.
Thunderstorm Wind, Vermilion
- When
- May 31, 10:20 PM CST to 10:25 PM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -87.670
Numerous trees were blown down in Hoopeston.
Thunderstorm Wind, Vermilion
- When
- May 31, 10:20 PM CST to 10:25 PM CST
- Where
- Vermilion County, Danville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -87.620
Numerous power lines were blown down around Danville.
Tornado, Vermilion
- When
- May 31, 10:24 PM CST to 10:25 PM CST
- Where
- Vermilion County, 1.82 mi NNW of Meeks to 1.77 mi NNW of Meeks
- Rating
- EF1
- Path length
- 0.49 mi
- Path width
- 70 yd
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.023, -87.596
A tornado touched down in an open field 2.6 miles southeast of Westville at 11:24 PM CDT. The tornado tracked to the northeast, crossing North 1850 East Road, then severely damaged an attached garage and part of a house. The garage was pulled from its foundation and pushed about 10 feet on top of the car inside. A large barn was damaged and several trees were splintered as well. The tornado dissipated about one tenth of a mile northeast of the property at 11:25 PM CDT. No injuries were reported.
Thunderstorm Wind, Clark
- When
- May 31, 10:40 PM CST to 10:45 PM CST
- Where
- Clark County, Marshall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 39.380, -87.700
A tree was blown down onto a house in Marshall.
Flash Flood, Christian
- When
- May 31, 10:45 PM CST to 11:59 PM CST
- Where
- Christian County, 4.11 mi SSW of Sicily to 4.91 mi N of Harvel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.528, -89.537
Slow moving thunderstorms produced 1.50 to 2.00 inches of rain on already saturated ground in a two hour period during the late evening across western Christian County. This rapidly produced flash flooding which made many rural roads impassable. The flash flooding continued through the night, and into June 1st.
Thunderstorm Wind, Clark
- When
- May 31, 10:55 PM CST to 11:00 PM CST
- Where
- Clark County, Marshall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.380, -87.700
A traffic light was blown down in Marshall.
Thunderstorm Wind, Clay
- When
- May 31, 11:15 PM CST to 11:20 PM CST
- Where
- Clay County, 2.65 mi NNE of Mc Cabe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.707, -88.509
A small shed was blown across the road at Rt. 45 and Hickory Hill Lane about 3 miles northwest of Flora.
Flash Flood, Effingham
- When
- May 31, 11:30 PM CST to 11:59 PM CST
- Where
- Effingham County, 3.15 mi W of Altamont to 2.39 mi W of Edgewood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.062, -88.808
Slow moving thunderstorms produced 3.00 to 4.00 inches of rain on already saturated ground from late evening through the night across much of Effingham County. This rapidly produced flash flooding which made many rural roads impassable, and flooded numerous streets in the city of Effingham. The flash flooding continued through the night, and into June 1st.
Flash Flood, Jasper
- When
- May 31, 11:45 PM CST to 11:59 PM CST
- Where
- Jasper County, 5.18 mi NNW of Island Grove to 4.44 mi WSW of Bogota
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.170, -88.363
Slow moving thunderstorms produced 3.00 to 4.00 inches of rain on already saturated ground from late evening through the night across all of Jasper County. This rapidly produced flash flooding which made many rural roads impassable, and flooded numerous streets in the city of Newton. The flash flooding continued through the night, and into June 1st.
Thunderstorm Wind, Richland
- When
- May 31, 11:50 PM CST to 11:55 PM CST
- Where
- Richland County, 3 mi S of Claremont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.677, -87.970
A tree was blown down 3 miles south of Claremont.
Flash Flood, Clay
- When
- May 31, 11:50 PM CST to 11:59 PM CST
- Where
- Clay County, 6.64 mi N of Cruse to 5.4 mi WSW of Xenia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.914, -88.693
Slow moving thunderstorms produced 3.00 to 4.00 inches of rain on already saturated ground from late evening through the night across all of Clay County. This rapidly produced flash flooding which made many rural roads impassable, and flooded numerous streets in the city of Flora. The flash flooding continued through the night, and into June 1st.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 31, 201321 deaths · 35 injured · $1.3 million · EF3 · 76 events
- Tornadoes and Flash Flooding in Missouri, May 31, 20139 injured · $60 million · EF3 · 27 events
- Tornadoes and Hail in Illinois, May 31, 2013EF3 · 14 events
- Rip Current in Florida, May 31, 20131 death · 1 event
- Rip Current in Florida, May 31, 20131 death · 1 event
- Tornadoes and Hail in Oklahoma, May 31, 20132 injured · $154,000 · EF1 · 36 events
- Tornado and Damaging Wind in Tennessee, May 31, 2013$208,000 · EF1 · 2 events
- Hail in Iowa, May 31, 2013$62,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, May 31, 2013$55,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Minnesota, May 31, 2013$30,000 · 1.75 in hail · 16 events
- Flood in Wyoming, May 31, 2013$60,000 · 1 event
- Lightning Strike in Minnesota, May 31, 2013$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453094, 456870, 456876, 456881, 453097, 453098, 453100, 453101, 453119, 453125, 456886, 453130, 453095, 453096, 453127, 453131, 453073, 453103, 453121, 453122, 453128, 456890, 453157, 456893, 453108, 453091, 453152, 453105, 453107, 453088, 453154, 456887, 453155, 453158, 456895, 456899, 453160, 456898.